I'm surfing the net to try to find out why I have aching arms and hands - come across this website & it's made very interesting reading. I've taken Tamoxifen since last Dec and the last 3 weeks I have had aching, weak arms & hands. Sometimes my legs are affected too. I hadn't really considered side affects of Tamoxifen as a possible cause but now I have reason to question my oncologist on my next visit. Thanks everyone!!
I have started tamoxifen and have been on it only 2 days. I have had a few side effects but not as bad as arimidex. I will give the drug a good few weeks/ months to see if any bad side effects develop. Fingers crossed that they don't. Nothing can be as bad the ones I had on arimidex !!
I was the other way round. I found Tamoxifen made me very anxious and overly emotional. With Arimidex I do have joint pains and tiredness though.
I have been back on Tamoxifen since last Thursday and already feel much better! Not nearly so "spaced out", and aches and pains not nearly so bad. Like Shirtie, I was having problems with opening jars - I am very strong in my arms, but my hands were just so stiff and painful.
Also when I wake up in the morning I do not feel tired as I did on Arimidex (I know that some of you complain of difficulty with sleeping on Arimidex, but that certainly was not a problem for me!)
And it is not even Nolvadex, it is whatever Boots had in stock that day which I think is Wockhardt.
Long may this improvement continue, that is all I can hope for.
hi i am on arimidex. i have found that there seem to be few of us that really expeience lots of the side effects. i have been taking it since may 2006 and i have joint pain as well as loss of balance and pains in my hands. can't open jars etc. should we start a camiagn. new to all this on line stuff.
Thanks for all of your comments.
Since starting this thread on the 10th August, I went to my GP on the 13th August as the side effects of Arimidex (3 months into starting it) - aches and pains, and feeling "spaced out" - were becoming intolerable, in my opinion at least.
There is no doubt that until December 2012 I have to take Tamoxifen/Arimidex/whatever, but I said that I could not face another 3+ years feeling how I feel right now.
He wrote to/spoke with my onc and today I heard that I am going back on Tamoxifen! I know that I complained of side effects on Tamoxifen, but they were absolutely nothing compared to the side effects of Arimidex.
I will let you know how I get on, just in case any of you are having similar problems with Arimidex.
Hi i was on tamoxifen and was told it took 3 months for your body to adjust to the drug. I take glucoamine sulphur 1000g (2 tablts daily.)
It has took a while for it to really help me but appears to be doing the job. I think you have to do trial and error with supplimentary aids. What might work for one person wil not work for another. I tried combinations of cod oil and glucosamine, just cod liver oil but have found for me glucosamine appears to help me. I would like to add that i have also had to take arimidex and now on aromasin. I spoke with my breast nurse and did research on the net but asked to be changed to another drug. They all have side affects of some kind but you need to find the one that gives you the best quality of life.
If you are unhappy ask make an apointment at the hospital and tell them that you are struggling with the pain and ask then whether you can change to another drug. Don't ask, don't get i am affraid.
Please let me know how you get on...sometimes you ahve to be a bit pushy to get what you want. (excuse spelling it is late, been a long day)
I'm on Tam...started it last december..was ok for a few months but now is a different story, i ach like mad elbows knees and back..and it is getting worse.....i get lots of twingis, and only some times i feel quite sick.....
Any surgesstions please
The trouble is with all these drugs they do have side effects but you can be lucky. My friend has only put weight on which is great. The mind can also play tricks on you so sometimes it is best not to read the side affects and see what happens.What ever you decide to do DONOT JUST SIT THERE AND SAY NOTHING LKIE I DID. My quality of lfe has been so much better now GOOD LUCK TO YOU.
Hey, thanks Lupin. Maybe we can get my Mum's medication changed as well. Sounds like a much less painful option than Arimidex.
I wonder how more effecive Femara is than Aromasin? I know it has better results than Arimidex.
This has been really helpful - forewarned is forearmed, as they say
Is it worth asking about Aromasin? This is another aromatase inhibitor (like Arimidex). According to info on the Macmillan web site, it doesn't list the aches and pains as a side effect, unlike Arimidex and Femara.
(I have been looking into it because my wife will probably go on an aromatase inhibitor after her chemo and she already suffers from arthritis and tendonitis.)
Just thought i would join this thread. I have done Tamoxifen which was OK and took about 3 months for my body to adjust to it. My cancer returned and then they put me on arimidex after treatment. I have got to say it was the worse time ever. Really bad hot flushes, rest less sleep (only sleeping about 2 hours at a time), feeling sick most of the time and the pains in my hands/arms feet and legs were just awful. In the end i asked if they could change me to aromasin. What a difference now walking without pain in my feet and legs my arms are a lot better but still get pains in my hands but nothing compared to what i had. If having problems just ask for a change in drug. The cost of the tablets is not this issue ( nearly all the same price). I wish that i had asked early but just kept going...stupid really. Good luck and i hope you get this sorted out quickly.
My Mum switched from Tamoxifen to Arimidex in February. The Tamoxifen gave her aches and pains, especially in the shoulder and hips.
Arimidex is now even worse (at least, we think it's Arimidex as she already has arthritis of the knees).
She has really bad aches and pains in the legs. I prodded her knee area this morning and it's definitely not bone aches - it's muscular/tendons.
Her mood has also plummeted (worryingly so) and I think a lot of that is to do with living in pain with the aches, as well as the emotional burden of having secondary BC.
We are hoping that her medication will be scrutinised again soon so that things can be adjusted.
I have been on Tamox since April but have now had oopherectomy so will be switched over to Femera sometime soonish.
What I wanted to know is how you found the hot flushes varied between the two drugs, ie, worse on tamox or arimidex.
I thought you had to go over to Arimidex (or similar) once you were post-menopausal. I'm sure many GP's will be happy to issue tamoxifen in place of arimidex for cost effectiveness...so be aware
I have been told that once I finish chemo and just before I start radiotherapy I will be put on Arimidex (for 3 yers then Tamox for 2). After reading what everyone on this and other sites have said about the side effects have been rather uneasy about this.
Hence when the research nurse asked if I'd consider a drug trial taking a non steroidal antiinflamatory drug along with it, I agreed immediately, can always stop any time . The fact that they are trialing this shows that the pains must be a considerable problem with this drug. Although some ladies have said the side effects improve with time.
I was on arimidex for about a year and found the side effects got worse with time. The aching, fatigue and very low mood. I am off it now and will try tamoxifen as works diferently. If I have the same problems I will not be on anything as my onc thinks it is a 'quality of life issue'. It will raise my recurrence rate but already menopausal as had a full hysterectomy at 34 so this lessens my risk for my age (40). I am very concerned about taking tamoxifen as the arimidex caused very extreme mood swings.I am not sure about percentage diferences between the two drugs as depends on your own bc and arimidex has not been around as long as tamoxifen and is only used in menopausal women.
Thanks, Chebsy! Very helpful indeed.
I thought I was suffering really badly on Tamoxifen, but then along comes Arimidex and it is even worse! So may be having experienced Arimidex for 6 months (by the time I see the onc I will have), reverting to Tamoxifen would make me realise how much more tolerable it is.
I would be very interested to know the percentages involved - i.e. if you are on Tamoxifen your overall survival after x years will be y% less or more than on Arimidex.
Hi Bubs - I was on Arimidex for three months and could hardly move with aching joints - My oncologist suggested I had an Arimidex holiday and the aches disappeared quite quickly. He wanted me to go on to Tamoxifen as did my consultant and GP - I was convinced that it would be as bad and went on about regaining quality of life etc but was persuaded - now three months later - I feel great - slight aching in feet and knees in the morning but nothing like the arimidex agony - just thought I'd share my experience - cheers x
I was on Tamoxifen from December 07 to April 09. Side effects were, chiefly, aching hands and feet, and nausea.
Then was switched to Arimidex because I had gone through the menopause (not that I noticed it with everything else going on!)
Three months into Arimidex, aches and pains far, far worse (aching hips and legs like lead), also feeling very "spaced out", nauseous etc etc.
Have any of you girls out there suffered in a similar way and been switched back to Tamoxifen?
My next onc appointment is in October so may be I can wait until then to discuss it with him.